Dr. Keith Roach: Aspirin can increase risk of bleeding, but isn’t usual cause
DEAR DR. ROACH: Can taking a 325-mg aspirin daily cause a normal person to become anemic through slow internal bleeding? If so, will stopping the aspirin resolve the bleeding problem? — L.K.
ANSWER: Aspirin does increase risk of bleeding, and there have been many people who have had the exact scenario you describe, with slow bleeding (slow enough that you never see blood in the bowel movement, nor even any change in coloring) depleting the body’s iron stores.
However, the bleeding often has an identifiable and abnormal source. An ulcer is one in the upper GI tract, but the intestines — upper and especially lower — are more common. Polyps, arteriovenous malformations (direct connections between small arteries and veins, prone to bleeding) and diverticuli all may have periodic bleeding and are more likely to do so in people taking aspirin.
The most concerning, colon cancer, is not common. But it is common enough that it should be considered, and often looked for, in people with iron deficiency anemia, even if they are on aspirin. Don’t just stop the aspirin and hope for the best.
DEAR DR. ROACH: I am a 70-year-old woman. My father had Parkinson’s disease in his mid-50s. I don’t know my father’s first symptom, but I do recall that Michael J. Fox said he noticed a twitching in his pinky finger.
Well, I have a twitching at the tip of my nose. Could that be a sign of Parkinson’s? My doctors tell me to hold out my arms, but I don’t have a twitch. What do you think? Can a Parkinson’s twitch be anywhere in your body, or just in your hands and feet? — F.M.
ANSWER: Nose twitching is very unlikely to be the first sign of Parkinson’s disease. The tremor in PD is almost always in a limb (current diagnostic criteria for PD from the Movement Disorder Society require that the tremor be in a limb). A classic PD tremor usually starts in one hand, is at the rate of about five movements per second and occurs at rest. Other symptoms early in PD include a generalized slowness of movement (called bradykinesia), rigidity and a predisposition to falls.
Nose twitching sounds to me like an involuntary muscle spasm. These can happen in literally any muscle of the body (the eyelid is a common one), and go by the general name of “dystonias.” This just means “abnormal movement.” The vast majority of patients I see with these have a very benign course, but occasionally they can be severe enough to affect quality of life. They often can be effectively treated with an injection of botulinum toxin, which will stop the spasm for months.
One question I ask my patients who come in with a particular concern is whether they are more interested in getting rid of the symptom or whether they are more concerned that the symptom may represent the first stage of a potentially serious medical issue. For many people, knowing that the symptom is not likely a serious problem (which I can reassure you is very likely the case in you) relieves the worry, and the symptom may just go away on its own, which I suspect will be the case in you.